Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
129 Doctors are Online

Is it possible to enter a state of restless body syndrome after anaesthesia?

Nov 2013
User rating for this question
Answered by

Practicing since : 1994
Answered : 5290 Questions
Is there anything that would possibly cause a patient to enter a state of "restless body syndrome" after an endoscopy procedure which used anesthesia?
Posted Fri, 17 May 2013 in Brain and Spine
Answered by Dr. Sudhir Kumar 1 hour later

Thank you for posting your query.

It is possible to enter a state of "restless body syndrome" after anesthesia. This is because most anaesthetic agents have an action on the nervous system, specially the brain.

They try to depress the central nervous system. During the complete effects of the drug, there is no retlessness and the procedure/surgery can be done with ease. However, when the person is recovering, the effects of anaesthetic agents wear off gradually. This is the stage during which a person can be restless, which can affect his entire body.

This is, however, a self-limiting condition and in most cases, complete recovery occurs in a couple of days.

I hope it helps. Please get back if you have any more queries.

Best wishes,
Dr Sudhir Kumar MD DM (Neurology) XXXXXXX Consultant Neurologist
Apollo Hospitals, Hyderabad
Above answer was peer-reviewed by
Follow-up: Is it possible to enter a state of restless body syndrome after anaesthesia? 4 hours later
The patient in question has not recovered and it has been 2 weeks since the anesthesia. The attending physicians now say she suffered 2 strokes before they did the procedure using anesthesia, and she has also started suffering from seizures and has been prescribed Kepra. After they diagnosed the strokes the also prescribed a regimen of blood thinners (cumiden I think). The restlessness is torturous and never stops while the patient is awake. It only dissipates when she falls asleep, which isn't very often. Her physicians do not want to sedate her to allow her to rest, but they are not explaining why that is the case. Please let me know your thoughts...does the family need to demand another opinion? What would you advise? Thank you for your help.
Answered by Dr. Sudhir Kumar 11 minutes later
Thank you for getting back and providing more details.

The current symptoms of the patient are likely to be related to the brain strokes. Keppra (levetiracetam) may be playing a small part too. Symptoms persisting two weeks after the anesthesia can not usually be attributed to anesthetic agents, unles the patient suffered an accident such as hypoxia (low oxygen supply to the brain).

If possible, could you provide the details of MRI/CT report of brain, to see which parts of brain were affected due to strokes.

Keppra can cause behavioral disturbances and sleeplessness. So, for seizure control, if it can be replaced with another drug, such as sodium valproate or oxcarbazepine, it may be better.

I would be pleased to answer any follow-up queries.

Best wishes,
Dr Sudhir Kumar MD (Internal Medicine) DM (Neurology)
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor